Birth control pills, sometimes referred to as "the pill," help prevent pregnancy by interfering with the natural rise and fall of hormones in women. For women to ovulate, there must be a natural rise and fall of hormones such as estrogen and progesterone; oral contraceptives block this process by providing perpetual low levels of these hormones. In some cases, oral contraceptives can reduce the frequency with which you get migraines. On the other hand, some women experience headaches when taking "the pill."
Video of the Day
Take pain relievers preventively. Hormone-related headaches, which can occur from using oral contraceptives, often occur at the same point during your menstrual cycle, such as just before your period. The Mayo Clinic notes that you may be able to prevent these headaches by taking pain relievers, such as ibuprofen, aspirin and acetaminophen starting a few days before your period and continuing until a few days into your period. If over-the-counter pain relievers are not sufficient, you may benefit from prescription pain medications.
Change your type of oral contraceptive. There are two main types of oral contraceptives: monophasic preparations, in which each pill has the same amount of hormones; and triphasic preparations, in which the hormone levels of the pills may be different. Taking a monophasic oral contraceptive, which uses 35 mcg of ethinyl estradiol or less can help reduce headaches associated with using the pill, the American Headache Society explains.
Reduce or eliminate the "off-week" pills. Many types of oral contraceptives contain seven placebo pills per 28-day cycle. Headaches are more common during this "off-week," reports Brookside Medical Associates, an organization that provides medical education materials. You can prevent these headaches by reducing your "off-week" to three days or by eliminating the placebo pills altogether, though you should talk to your doctor before altering your oral contraceptive regimen.
Take supplemental estrogen during your "off-week." The National Headache Foundation notes that women who develop headaches while taking placebo pills can take supplemental estradiol, either in the form of a patch or as a tablet, to help reduce headaches.